Share |

PrintPrintable version



Statins - Lipitor draws debate

|

February 12, 2004

Lipitor article draws debate

I've had some interesting conversations with community members after the "Life After Lipitor" article was printed on Jan. 29. I am not a doctor and do not want to give medical advice, but I believe that cholesterol-lowering statin drugs can harm some of the people taking them.

Statins are extremely popular drugs and we know that they are being prescribed to millions of people. Last year, more than $13 billion was spent on the two top selling statin drugs. U.S. citizens pay three times as much for medications than people in other first world countries, yet overall we have a shorter life expectancy (see Time magazine, Feb. 4, 2004.) So it is interesting to note that spending more on medications does not necessarily prolong life.

We are ultimately responsible for our own health. Heart attacks occur because of many different risk factors. Cholesterol is just one of many. Other factors include weight, age, stress, diet, smoking, exercise and family history. We still have a lot to learn about how to prevent and treat heart disease.

In the past, my doctors told me that statins did not have serious side effects. But when I read the very fine print about possible adverse reactions, I found over 130 side effects reported by the manufacturer. I realize that statins and most other drugs have side effects and there is a risk in taking any medication.

I believe the manufacturers report that 2 percent or less of statin patients develop most of the known side effects, while other researchers are reporting problems in up to 15 percent of patients. We do not know what the total figure will eventually prove to be, and it may be far greater than what we initially suspected. If you are one of the people who are harmed, then the percentage probably doesn't matter to you!

The side effects of statins seem to be related to several factors, including the age of the patient, dosage, type of statin, and duration of treatment. Some statins are far more powerful and therefore, I suspect, more likely to cause side effects than others.

To me, there seems to be three groups of statin patients. The first group includes the people who take the drug without any apparent side effects. The second group includes people who use statins but are developing side effects. Then there is the third group that took statins, had problems and stopped taking the medication.

If you are in the first group of patients and are tolerating your statin medication, please be aware of the possible side effects of the drug. They are listed in very fine print on the manufacturer's information sheet. If you are taking the drug and are developing unusual symptoms, consider the possibility that the problems may be related to your medication and know that the symptoms are likely to continue as long as you take the drug. For those of you who already experienced problems with the medication and stopped taking it, try to be patient. The more severe your symptoms, the longer it seems to take to recover.

Doug Peterson

Tahoe City



  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Rating: 0/5 (0 votes cast)




Health Supreme News

Loading...
‚Äč
Powered by Movable Type 5.13-en

Receive updates

Subscribe to get updates of this site by email:

Enter your Email


Preview | Powered by FeedBlitz

Other sites of ours